Maine, 2021

Flood in Maine, April 1 to 4, 2021

April 1 to 4, 2021 · NWS CAR · 1 event in 1 county or zone

An ice jam developed on the Aroostook River in the vicinity of Fort Fairfield during the 1st causing rising river levels. The rising river levels eventually led to the closure of Riverside Road and Russell Road during the evening of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam developed on the Aroostook River in the vicinity of Fort Fairfield during the 1st causing rising river levels. The rising river levels eventually led to the closure of Riverside Road and Russell Road during the evening of the 1st. The roads remained closed into the evening of the 4th when the ice jam released allowing river levels to fall and allowing the roads to re-open.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 1, 5:17 PM EST, 43 minutes earlier.

Area forecast discussion, Apr 1, 5:17 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
617 PM EDT Thu Apr 1 2021

.SYNOPSIS...
Low pressure will exit across the Maritimes tonight through
Friday. High pressure will build toward the region from the west
on Saturday. Low pressure will intensify east of the Maritimes
Sunday, then move back toward the region Monday. Low pressure
will swing south of the area Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
6:17 PM Update: The steady precipitation has ended across the
region early this evening. Windy and turning colder tonight with
the potential for some icy spots as temperatures drop below
freezing. Made some adjustments to lower the PoPs a bit more
during the next few hours, but otherwise changes were minor.

Previous discussion:
Low pressure will lift northeast through the Maritimes
tonight. Rain and snow will continue to taper off an end across
the north as drier air circulates in from the south. Northern
areas will remain mostly cloudy and Downeast will have partial
clearing. Western areas will be coldest overnight with lows in
the upper teens while eastern areas have lows in the mid to
upper 20s. Low pressure will continue to dissipate to our east
on Friday as the upper low remains to our west. Cold air aloft
will produce stratocumulus over the north resulting in a partly
to mostly cloudy sky while Downeast becomes mostly sunny. High
temperatures will be a couple degrees below normal.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Strong high pressure remains over the north Atlantic, blocking
the recent low pressure system and keeping it in the
neighborhood heading into the weekend. A short reprieve is
expected on Saturday as a narrow ridge builds over the area.
Moisture will linger at 850mb and sustain mostly cloudy skies.
Winds Friday night into early Saturday morning will remain out
of the northwest, and a few morning snow showers over northern
Piscataquis are possible due to flow convergence around the
Laurentians.

Skies will begin to clear through Saturday night, and
radiational cooling will allow for low temperatures to fall slightly
below average Sunday morning. The mostly clear skies will not
last for long, as a warm front will begin to approach from the
east Sunday afternoon and increasing cloud cover. High
temperatures Sunday afternoon will reach into the low to mid-40s
across the forecast area.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The main feature for next week is the redevelopment of a low
pressure over the Canadian Maritimes. The pressure gradient will
tighten with the development of the low, increasing wind speeds
across the region. As this low strengthens, it will pull a warm
front back across the forecast area from east to west. The warm
front will start out as snow across the north Sunday night into
Monday morning, then switch to rain Monday afternoon as
temperatures warm into the mid-40s. A mix of rain and snow will
begin Downeast before quickly switching to all rain Monday
morning. Precip will taper off Monday night behind the frontal
passage.

More uncertainty exists for the rest of the week, as the low
over the Canadian Maritimes cuts off from the main steering flow
and meanders in the area. Models suggest the low could be
centered anywhere from along coastal Downeast to well off the
coast of Nova Scotia. With the low still in the neighborhood,
cloudy skies are likely to persist through mid-week.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: MVFR with conditions Downeast improving to VFR
overnight. Conditions Friday will be MVFR to VFR north, becoming
VFR and be VFR Downeast. NW wind 10 to 20 knots with some higher
gusts tonight will begin to diminish Friday.

SHORT TERM:
Friday night into Sunday: VFR across all terminals with light
winds. Ceilings may drop to MVFR heights Sunday afternoon for
terminals from HUL north through FVE.

Sunday night through Monday: IFR/LIFR with widespread snow and
rain and low ceilings. N winds 5 to 10 knots with gusts 15 to 20
knots.

&&

.MARINE...
NEAR TERM: Winds will be SCA tonight with gusts up to 25 kt from
the NW, gradually diminishing late tonight. Winds will be below
SCA on Friday. However, sea will remain up to 5 to 6 feet
requiring a continuation of the SCA.

SHORT TERM: Winds will taper off below SCA levels Saturday, but
begin to pick back up Sunday with the redevelopment of a low
pressure system over the Canadian Maritimes. Gusts 25 to 30 kts
are expected Sunday through Monday. Conditions will fall back
below SCA levels through mid-week.

&&

.HYDROLOGY...
The Flood Watch remains in effect across northern portions of the
region Friday afternoon. The rain and snowmelt will lead to rising
river levels which could cause the remaining ice to move and
possibly jam along portions of the Aroostook and Saint John Rivers.
Rising water levels are also expected on the Piscataquis, Penobscot
and Mattawamkeag Rivers along with their tributaries, but these
rivers will slowly recede over the next 12 hours. Those with
interests along rivers and streams should remain alert for river
fluctuations and possible Flood Warnings. To check for road
closures, please visit newengland511.org.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Friday afternoon for MEZ001>006-011.
MARINE...Small Craft Advisory until noon EDT Friday for ANZ052.
     Small Craft Advisory until 8 PM EDT Friday for ANZ050-051.

&&

Near Term...Bloomer/CB
Short Term...AStrauser
Long Term...AStrauser
Aviation...Bloomer/CB/AStrauser
Marine...Bloomer/CB/AStrauser
Hydrology...Hewitt
Hazardous weather outlook, Apr 1, 3:10 PM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
410 PM EDT Thu Apr 1 2021

MEZ010-015>017-029>032-022015-
Central Piscataquis-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
410 PM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>006-011-022015-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Penobscot-
410 PM EDT Thu Apr 1 2021

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-022015-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
410 PM EDT Thu Apr 1 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
April 1, 6:00 PM EST to April 4, 4:30 PM EST
Where
Aroostook County, 0.35 mi NNE of Ft Fairfield to 0.33 mi E of Stevenville
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
46.774, -67.816

An ice jam on the Aroostook River in the vicinity of Fort Fairfield led to rising river levels and the closure of Riverside Road and Russell Road. The roads were closed from the evening of the 1st into the evening of the 4th when the ice jam released allowing river levels to fall and allowing the roads to re-open.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949001.